Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 130, NWS Gaylord, MI

July 19, 1998Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 19, 1998, 2:08 PM EDT for Chippewa County, Michigan. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1998, 2:08 PM EDT (18:08 UTC)
Expired
Jul 19, 1998, 3:10 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:40 PM EDTThunderstorm Wind 52Sault Ste Marie, MIWind gusts to 60 mph were reported by ships along the Soo Locks.
Jul 19, 2:43 PM EDTHail 0.75Sault Ste Marie, MI
Jul 19, 2:44 PM EDTHail 0.75Sault Ste Marie, MI
Jul 19, 2:50 PM EDTHail 0.75Sault Ste Marie, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 191809
SVRAPN
MIC033-191910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
208 PM EDT SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 310 PM EDT

* AT 205 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES WEST OF SAULT STE MARIE OR 11 MILES
  NORTHWEST OF RACO MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT PORTIONS OF CHIPPEWA COUNTY
  ALONG AND NORTH OF M-28 THROUGH 310 PM...INCLUDING THE SAULT STE.
  MARIE AREA BETWEEN 215 PM AND 230 PM EDT.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:28 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 19, 11:28 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1128 AM EDT SUN JUL 19 1998

12Z SURFACE ANALYSIS INDICATED A SLOW MOVING COLD FRONT EXTENDING FROM
WESTERN LAKE SUPERIOR THROUGH NORTHWEST WISCONSIN. THE FRONT WILL
CONTINUE ITS SLOW EASTWARD ADVANCE DURING THE AFTERNOON...APPROACHING
LAKE MICHIGAN BY MID AFTERNOON AND ENTERING NORTHWEST LOWER AND EASTERN
UPPER TOWARD EVENING. ALOFT...THE FORECAST AREA REMAINS UNDER A
NORTHWEST FLOW AS HIGH PRESSURE REMAINS RIDGED THROUGH THE PLAINS.

THE MAIN FORECAST CONCERNS FOR THE AFTERNOON ARE THUNDERSTORM POTENTIAL
AND SEVERITY. THE REMNANTS OF THIS MORNINGS THUNDERSTORM COMPLEX WILL
BE EXITING THE SOUTHEAST CORNER OF THE FORECAST AREA BY EARLY
AFTERNOON. SATELLITE IMAGERY SHOWS CLOUDS ASSOCIATED WITH THIS COMPLEX
TO ALREADY BE THINNING ACROSS FAR NORTHERN LOWER AND THIS TREND WILL
CONTINUE ACROSS THE REST OF THE REGION AS THE AFTERNOON PROGRESSES. AS
THIS OCCURS...TEMPERATURES WILL QUICKLY RISE ALLOWING FOR
DESTABILIZATION AHEAD OF THE COLD FRONT. MODIFYING THE 12Z APX SOUNDING
FOR TEMPERATURES IN THE MIDDLE 80S AND DEWPOINTS IN THE MIDDLE 60S
PRODUCES CAPES OF AROUND 3400 J/KG AND LIFTED INDICES OF AROUND -9.
EXPECT SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP AFTER 200 PM IN
ADVANCE OF THE COLD FRONT THEN SPREAD EASTWARD ACROSS THE FORECAST
THROUGH THE REST OF THE AFTERNOON INTO THE EVENING. WITH ASSISTANCE
FROM A MID LEVEL DRY PUNCH OF AIR LATER IN THE AFTERNOON...E XPECT SOME
OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS.

NORCROSS

In the hours before

Special weather statement, Jul 19, 12:00 PM EDT, 2 hours 8 minutes before
MIZ008-015>036-041-042-201200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1200 PM EDT SUN JUL 19 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN THIS AFTERNOON. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE
REQUIRED THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG...AND IN ADVANCE
OF...A SLOW MOVING COLD FRONT WHICH IS CROSSING CENTRAL WISCONSIN LATE
THIS MORNING. THUNDERSTORMS ARE EXPECTED TO BEGIN AFFECTING EASTERN
UPPER AND NORTHWEST LOWER MICHIGAN AFTER 200 PM. THE STORMS WILL THEN
ADVANCE TO THE EAST AND SOUTHEAST ACROSS THE REST OF THE REGION THROUGH
THE AFTERNOON INTO THE EVENING HOURS.

SOME OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
GREATER THAN 3/4 INCH IN DIAMETER. HEAVY DOWNPOURS MAY ALSO ACCOMPANY
THE THUNDERSTORMS. ALL THUNDERSTORMS CONTAIN DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR
THE LATEST WEATHfER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER
ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

NORCROSS

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.